Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 253, NWS Raleigh, NC

June 20, 2006Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 20, 2006, 6:48 PM EDT for Cumberland County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 6:48 PM EDT (22:48 UTC)
Expired
Jun 20, 2006, 7:15 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:55 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT TUE JUN 20 2006

.SYNOPSIS...

MID AND UPPER SHORTWAVE TROUGH WILL PUSH EAST OF THE AREA THIS
EVENING. THIS WILL ALLOW SUBTROPICAL RIDGE TO BUILD EAST INTO THE
SOUTHEAST CONUS ON WEDNESDAY...CRESCENDOING ON THURSDAY BEFORE
WEAKENING IN RESPONSE TO SHORTWAVE ENERGY OVER THE GREAT LAKES
REGION DIVING SOUTHEAST INTO THE OHIO VALLEY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TONIGHT...AN ISOLATED SHOWER OR THUNDERSTORM POSSIBLE EARLY THIS
EVENING ACROSS THE COASTAL PLAIN AS MID AND UPPER SHORTWAVE
TROUGH/VORT MAX LIFTS NORTHEAST UP THE EASTERN SEABOARD.
MID-LEVEL DRY PUNCH AND SUBSIDENCE WILL RESULT IN CLEAR AND DRY
CONDITIONS OVERNIGHT. LOWS 67 TO 71.

WEDNESDAY AND THURSDAY...LARGE SCALE RIDGING ACROSS THE SOUTHEAST
WILL RESULT IN THE WARMEST TEMPERATURES OF THE SEASON. LOW-LEVEL
THICKNESSES CREEP UP 3 TO 6 METERS EACH DAY...PEAKING NEAR 1435
METERS ON THURSDAY. IN-HOUSE THICKNESS SCHEME INDICATE THURSDAY
TO BE THE WARMEST DAY...HOWEVER SLIGHT DEEPER MOISTURE/CLOUD
COVERAGE MAY NEGATE THE MINUTE THICKNESS DIFFERENCE. EITHER WAY
HIGHS EACH DAY IN THE LOWER TO MID 90S. DEWPOINTS WILL HOVER BETWEEN
65 TO 70...RESULTING IN HEAT INDICES NEAR 100 IN THE COASTAL PLAIN
AND SANDHILLS. NO APPARENT FOCUS FOR CONVECTION OTHER THAN STRONG
CONDITIONAL INSTABILITY AND SEABREEZE/OUTFLOW INTERACTION.

FRIDAY...THICKNESSES FALL OFF ON FRIDAY AS SUBTROPICAL RIDGE
FLATTENS. SLIGHTLY DEEPER MOISTURE WILL HELP AS WELL...WITH HIGHS 90
TO 93 AND RAIN CHANCES INCREASE SLIGHTLY IN THE NORTHWEST PIEDMONT
WITH WEAK FRONT APPROACHING THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

OVERALL PATTERN CHANGES LITTLE DURING THIS PERIOD. UPPER RIDGE OVER
WESTERN CONUS AND OFF THE SOUTHEAST ATLC COAST WITH TROUGH OVER OHIO
VALLEY JUST WEST OF AREA. AT THE SURFACE...INVERTED TROUGH WITH
PERSISTENT SOUTHEAST MOISTURE FEED OFF THE ATLC. THIS WILL RESULT IN
CONSIDERABLE CLOUD COVER AND CHANCE FOR MOSTLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS. KEEP POPS IN THE 30-40 PERCENT RANGE WITH
BEST CHANCE IN THE AFTERNOON/EVENING. SOME MODERATION IN
TEMPERATURES WITH HIGHS GENERALLY IN THE MID AND UPPER 80S...CLOSE
TO SEASONAL NORMS. LOWS IN THE 60S TO AROUND 70.

&&

.AVIATION...

VFR CONDITIONS AT ALL TAF SITES. SCATTERED CU 4-6 KFT THROUGH 23Z.
POSSIBLY A BRIEF PERIOD BKN CIGS 4-6KFT  RWI AND FAY VICINITIES 20Z
THROUGH 00Z WITH AN ISOLATED SHOWER OR STORM. PATCHY FOG AROUND
SUNRISE (10Z-12Z) RWI-FAY LOWERING VSBYS 3-

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...
SHORT TERM...LOCKLEAR
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jun 20, 4:35 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT TUE JUN 20 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL RISE TO AROUND 100 IN THE COASTAL PLAIN AND
SANDHILLS ON WEDNESDAY AFTERNOON. THIS MAY POSE A HEALTH HAZARD
FOR SOME GROUPS...MAINLY THE ELDERLY AND VERY YOUNG. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG

In the hours before

Special weather statement, Jun 20, 5:12 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT TUE JUN 20 2006

NCZ088-089-202215-
CUMBERLAND-SAMPSON-
512 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 615 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING OVER CEDAR CREEK AND STEDMAN...OR ABOUT 11 MILES EAST OF
FAYETTEVILLE...MOVING EAST SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...AUTRYVILLE...
SALEMBURG...ROSEBORO...CLINTON.

IN ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL...GUSTY
WINDS OF 30 TO 40 MPH...AND HEAVY RAIN CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

MWS
Special weather statement, Jun 20, 6:20 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT TUE JUN 20 2006

NCZ088-202315-
CUMBERLAND-
620 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL DRIFT ACROSS CUMBERLAND COUNTY THROUGH
715 PM EDT...

AT 620 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
CONTINUING TO DEVELOP FROM ABOUT 4 MILES SOUTH OF FAYETTEVILLE
SOUTHEAST TO CEDAR CREEK...MOVING SLOWLY SOUTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CEDAR CREEK AND
RURAL SOUTHERN CUMBERLAND COUNTY.

VERY HEAVY RAIN... SMALL HAIL... AND DEADLY CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DOPPLER RADAR
PRECIPITATION ESTIMATES SHOW 2 TO 4 INCHES OF RAIN HAVE FALLEN IN
THE CEDAR CREEK AREA IN THE LAST COUPLE OF HOURS. ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 3 INCHES IN THE NEXT HOUR ARE POSSIBLE AS
THESE THUNDERSTORMS REDEVELOP OVER THIS AREA.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:26 PM EDTFlash Flood WarningRAHCumberland94 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.